Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 92, NWS Goodland, KS

July 6, 2009Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2009, 7:19 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2009, 7:19 PM MDT (01:19 UTC)
Expired
Jul 6, 2009, 8:15 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:05 PM MDT, 14 minutes earlier.

Area forecast discussion, Jul 6, 7:05 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT MON JUL 6 2009

.UPDATE...
659 PM MDT MON JUL 6 2009

FORECAST IS PRETTY MUCH ON TRACK. PER LATEST OBSERVATIONAL/MODEL
DATA...WILL BE EXPANDING HIGHER POPS A LITTLE FURTHER EAST ALONG
WITH MENTION OF HEAVY RAINFALL AND SOME SEVERE. OTHERWISE...JUST
TWEEKED TEMPERATURES...DEWPOINTS AND SKY COVER.

BULLER
&&

.DISCUSSION...
101 PM MDT MON JUL 6 2009

MID/UPR-LVL RIDGING WILL DOMINATE THE PICTURE THROUGH THE FCST
PERIOD, MAKING THIS PACKAGE A STRAIGHT FWD FCST. AS A RESULT, THE
HOTTEST DAYTIME TEMPS THUS FAR OF THE SEASON WILL OCCUR THIS WEEK.
THERE WILL BE SEVERAL MINOR OPPORTUNITIES FOR PRECIP DURING THIS
TIME FRAME BUT NOTHING WIDESPREAD. THE FIRST BEING LATE THIS
AFTERNOON AND EVENING ACROSS THE FAR WRN ZONES, PROMOTED BY
DIFFERENTIAL SFC HEATING/TERRAIN INDUCED CI. STORM MOTIONS WOULD
SUGGEST THE ACTIVITY WILL HAVE A TOUGH TIME MOVING FAR INTO WRN
KS BEFORE DISSIPATING THIS EVENING. PWATS ARE LOWER THAN YESTERDAY
BUT SLOW MOVING TSRA OVER AREAS THAT RECEIVED 1.5+ INCHES OF RNFL
LAST EVENING COULD BE FLASHY COME THIS EVENING.

MORE SCATTERED ACTIVITY IS PROGGGED ACROSS THE ERN HALF OF THE CWA
TOMORROW AFTERNOON BUT THAT SHOULD BE RATHER LIMITED IF IT DOES
MATERIALIZE GIVEN WEAK UV SUPPORT AND WARMING MID-LVL TEMPS. A
PAC FRONT BEHIND THE NEXT STOUT NRN PLAINS S/WV TROF IS PROGGED BY
THE GFS, AND TO A LESSER DEGREE THE EC, TO MOVE INTO THE NRN CWA
ON THR. THE COLD FRONT SHOULD KNOCK TEMPS DOWN A FRAZ AND MAY
INDUCE PRECIP CHANCES ALONG AND NORTH OF IT. THE FRONT THEN HANGS
AROUND/REINFORCED ON SAT AND SUN. FOR NOW KEPT POPS DURING THIS TIME
AND LEFT THE REST OF THE PERIODS DRY.

WARMED HPC GRIDS ON DAYS 6 AND 7

05
&&

.AVIATION...
527 PM MDT MON JUL 6 2009
FOR THE 00Z TAFS... THUNDERSTORMS MOVING OFF THE FRONT RANGE OF
COLORADO & WYOMING WILL CONTINUE TO MOVE TO THE SE AND NEAR KGLD
AROUND 02Z.  IF A THUNDERSTORM MAKES ITS WAY DIRECTLY OVER
KGLD...COULD SEE MVFR/IFR WITH REDUCED VISBYS UNDER HEAVY RAIN.  A
THUNDERSTORM OR TWO MAY BRUSH PAST THE KMCK TERMINAL BUT DONT
EXPECT ANYTHING BUT VFR CONDITIONS.  TUESDAY WILL BRING LESS CLOUDS
AND BREEZY SOUTHERLY WINDS.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 6, 10:35 AM MDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT MON JUL 6 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT MON JUL 6 2009 /1135 AM CDT MON JUL 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG THE COLORADO FRONT RANGE THIS
AFTERNOON...SLOWLY MOVING SOUTHEAST AND REACHING A BENKELMAN
NEBRASKA TO GOODLAND AND LEOTI KANSAS LINE BY EARLY EVENING. A
FEW SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS.
WITH STORM MOTIONS TO THE SOUTHEAST AROUND 10 MPH...LOCALLY HEAVY
RAINFALL IS POSSIBLE. AREAS THAT RECEIVED HEAVY RAINFALL SUNDAY
EVENING MAY EXPERIENCE SOME FLASH FLOODING SHOULD MORE THUNDERSTORMS
MOVE OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS MAY DEVELOP NEAR THE COLORADO STATE LINE
TUESDAY AFTERNOON...HOWEVER COVERAGE IS EXPECTED TO BE LIMITED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

07

In the hours before

Special weather statement, Jul 6, 6:28 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT MON JUL 6 2009

COZ090-091-070100-
KIT CARSON COUNTY-YUMA COUNTY-
628 PM MDT MON JUL 6 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM AKRON SOUTH TO LAST
CHANCE...AND MOVING EAST AT 35 MPH.

PEOPLE IN KIT CARSON AND YUMA COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:06 PM MDTSevere Thunderstorm WarningGLDCheyenne54 min
Jul 6, 8:55 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson3 hr
Jul 6, 9:10 PM MDTSevere Thunderstorm WarningGLDYuma65 min
Jul 6, 9:57 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.